FUROSEMIDE

Hi, I've suffered with COPD for sometime and always thought I was good at managing it, however I was recently told that I was having an uninflected flair up, after three weeks of steroids I now have some fluid in my lungs and very bad oedema to both ankles and legs, the GP put me on 40mg FUROSEMIDE daily in the morning, after 7 days and another blood test it was increased by 20mg lunchtime, but even after this it is no better and increasing, is there anything that is stop FUROSEMIDE from working, it has not increased my need to urinate a lot and I find this strange after being told that I would need the loo a lot ? Worried & puzzled,

Regards Tinypuff

20 Replies

oldestnewest
  • I am on furosemide too and find some days it works better than others. I take 40mg twice a day. I think you probably ought to talk to your doctor. Hope you are feeling better soon.

  • Hi I too take furosemide 40mg once a day. And some days I am never off the toilet. Everyone is different. Maybe speak to your GP about this. Take care x

  • Also can it affect your taste of food ?

  • Sorry I can't answer that one as I couldn't taste food befor I started these tablets.

  • Getting a bit worried now, the oedema on my left ankle looks and feels like it's about to break open, can this happen ?

    Regards Tinypuff

  • Hi, I took Furosemide for years and then it stopped working for me and I also got enormous swellings - I looked like elephant woman from the thighs down! I went back to my doc and he changed me onto a different tablet, Bumetenide, which suits me better. It turned out the Furosemide was causing urine retention. There is no one size fits all though so do talk to your doc about trying something else. As to bursting open, well, mine didn't. Do put up your feet though. It's recommended that they be higher than your heart. I laid in bed with telephone directories raising the foot of the bed and a couple of pillows under my feet and I slept like that every night as well as resting with my feet up during the day. It does help it to subside.

  • Thank you Toci,

    All the years I've had COPD with some bad flare ups I've never had oedema before and the speed and size of this happening is scary to say the least.

    Regards Tinypuff

  • Hi all, Furosemide is for something slightly different, usually when your heart is struggling a bit. If your heart is struggling then you will get odema to your legs and will also get some fluid around your lungs (this can also cause breathlessness and is not directly related to the COPD).

    The furosemide makes you wee to get rid of excess water.. this removes it from your lungs and helps you breath better. There are reasons why furosemide might not work but you should mention it to your nurse or DR next time you see them!

    :D

  • Thank you, I am aware of my heart maybe struggling, the GP informed me, a chest X-ray showed some fluid in my lungs, they explained about the oedema, have had 2 blood tests, 7 days apart, during that time I was put on 40 mg furosemide first thing in the morning, after the second blood test it was increased by 20 mg to be taken at lunchtime, 60mg in total, even after the increase my need to urinate has not increased and when I do, it's a small amount, yet my ankles and legs are still swelling, I'm doing as they say by keeping my legs elevated, sometimes I also suffer from a very distended stomach and belching.

    I'm awaiting a heart scan / ultra sound to see wether it's partial heart failure caused by COPD, both blood tests showed a good white cell count, liver & kidneys ok. I was warned that Furosemide would make me urinate more to help clear the fluid retention, but I'm worried because I'm not needing to use the bathroom as much and despite doing as I'm told the swelling in both ankles & legs is increasing to the point of being painful to walk and do light chores, that's why I asked if there is something that stops Furosemide from working ?

    Regards Tinypuff

  • Have you read the accompanying leaflet to see what it says about side effects? I found this which lists urinating less as a serious side effect.

    drugs.com/furosemide.html

  • Hi mrsmummy,

    Thank you for your reply, myself and my partner have read both leaflets ( in the 40mg box and the 20 mg box) and neither of us has seen it listed in any side effects, apart from yours it was mentioned in an earlier post which I found very alarming.

    Trying to get another appointment with the GP is a weeks work, I think my best course of action is go to a walk in centre because the swelling is now so bad and very very painful.

    Regards Tinypuff

  • Still very confused,

    In common side affects it says, increase excretion of urine.

    In uncommon side affects it's says,

    May cause involuntary leakage of urine.

    But with all respect we cannot see that it says it causes less urinating, even in the very rare side affects.

    Regards Tinypuff

  • OMG, thank you mrsmummy, we have just been able to get the link you sent along with your post, oh boy, yes I can see it now along with other serious side affects which I'm having, think it's A&E time, very scared now and also angry that very few of these side affects are on the leaflets that come with the medication which I always read. Once again thank you.

    Regards Tinypuff.

  • Sometimes a low salt level may affect how this medication works. Your GP as done blood tests so that may not be the cause. The fluid in your legs is contained within the cells causing the swelling. So you you need to keep you legs elevated. This will help the fluid move from the cells to the blood supply. The frusemide only acts to remove fluid from the blood via the kidneys. So you can help the process by keeping your legs up. If you can try and keep your legs level with or above your heart. Put a pillow under your legs when lying down. You may need to reduce the amount of salt in your diet. Sometimes support stockings can help. You need to go back to your GP as excess swelling can lead to infection starting in the leg.

  • Thank you Badbessie, with respect I have been keeping my legs elevated since this started over two weeks ago, I'm not a big salt eater and I do keep an eye on the food I buy for it's contents of salt. I have spoke to the NHS on there 111 number at 03.00hrs, they've arranged an out of hours visit from a GP, who for the record hasn't turned up yet, so I'm just going to go to my own GPs at 08.00. I'm very alarmed that a link in a post someone else helpfully sent me says the complete opposite to the leaflet that comes with Furosemide, because some of the side affects I'm having seem quite serious, both my ankles are now the same size as the tops of my thighs so I'm hoping my GP will have to act. Thank you.

    Regards Tinypuff

  • I can understand your frustration, My comments were just a few things I learnt from experience and suggestions only. I worked with kidney patients and if the medication is causing retention of urine it is a very rare event. Please keep us informed.

  • Thank, I wasn't being horrible, I'm just very very scared, because the speed and the way this has happened, I've had COPD for a long time, I've had some very bad flare ups, I know what to watch out for and the signs to look out for, I've always handled and coped with it, but over the last few weeks being told I've got fluid on my lungs probley cause by pulmanory odema / partial right side heart failure is a bit scary and when your prescribed medication to help the odema in your ankles & legs and it still gets worse quickly is very very scary, more so when you read a completely different list of side affects which you are having, then see it can also react against a medication that your also taking, yea I'm scared.

    Regards Tinypuff

  • i am so sad for your situation. my theory is

    "pay attention to my body signals". we know our body and should see a doctor any time we notice a serious change. fluid retention is a key signal that something is not right!

    good luck to you!!

  • Did your doctor give you potassium? My husband takes prescription potassium along with furosimide.

  • Hi all, I really do have a fear of hospitals and the unknown, it's certain that I'm going to be admitted due to very very bad ankle & leg odema, more worryingly I've told that I have pulmanory odema aswell, I know every one is different and there are no hard and fast rules but could anyone tell me what i may have to go through, not just a fear but I also have a phobia about injections, it's a nightmare having a normal blood test, thank you.

    Regards Tinypuff

You may also like...